Florida, 2016Damaging Winds and Lightning Strike in Florida, March 24 to 25, 2016
March 24 to 25, 2016 · NWS JAX · 6 events in 3 counties and zones
A mid level short wave trough moved across central Florida during the afternoon. This energy combined with low level forcing form the sea breeze and surface based instability ahead of an approaching surface cold front triggered scattered strong to severe storms across the local area during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level short wave trough moved across central Florida during the afternoon. This energy combined with low level forcing form the sea breeze and surface based instability ahead of an approaching surface cold front triggered scattered strong to severe storms across the local area during the late afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 24, 8:13 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 24, 8:13 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 PM EDT THU MAR 24 2016
.UPDATE...LATEST RADAR IMAGERY SHOWS SQUALL LINE CONTINUING
EASTWARD PUSH OVER OUR FAR WESTERN COUNTIES WHILE GRADUALLY
WEAKENING. LARGE STRATIFORM AREA BEHIND LINE IS ALSO STARTING
TO DECREASE IN COVERAGE. LATEST HRRR CONTINUES TO SPREAD LARGE
AREA OF PRECIP ACROSS FORECAST AREA 02Z-08Z...WHICH MAY BE A
BIT OVERDONE AS WE COULD SEE GREATER DECREASE IN
COVERAGE/INTENSITY AS ACTIVITY MOVES OVER MORE STABLE AREA IN
THE EASTERN HALF OF OUR GA COUNTIES. HAVE ADJUSTED HOURLY POP
TREND TO REFLECT HIGH VALUES OVER THE WESTERN PART OF FORECAST
AREA NEXT FEW HOURS... THEN SPREADING EAST AND SOUTHEAST...WHILE
GRADUALLY DECREASING IN COVERAGE.
SCATTERED T-STORMS DEVELOPED...POSSIBLY WITH SOME HAIL...OVER OUR
SE COUNTIES EARLY THIS EVENING...BUT IS ALSO ON WEAKENING TREND.
&&
.AVIATION...VFR CONDITIONS THIS EVENING...BUT DECREASE TO MVFR
AS AREA OF SHOWERS/ISOLATED TSRA SPREADS IN LATER TONIGHT.
&&
.MARINE...SURFACE HIGH OVER THE WESTERN ATLANTIC AND AN APPROACHING
COLD FRONT TO THE WEST WILL MAINTAIN MOSTLY S TO SE WINDS THROUGH
THE WEEKEND. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT EXTENDING THROUGH THE WEEKEND AS THE FRONT STALLS OVER
THE AREA. WINDS WILL INCREASE TO SCEC CRITERIA OFFSHORE TONIGHT.
RIP CURRENTS: LOW RISK FOR SOUTHEAST GEORGIA AND MODERATE RISK
FOR NORTHEAST FLORIDA BEACHES THROUGH FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 79 64 76 / 80 70 40 40
SSI 64 76 64 73 / 60 70 40 50
JAX 65 83 66 77 / 60 60 40 50
SGJ 66 83 67 76 / 60 60 40 40
GNV 65 82 67 78 / 80 60 50 50
OCF 65 82 67 81 / 60 60 40 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
WOLF/GUILLET/WALKER
Hazardous weather outlook, Mar 24, 2:18 PM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
318 PM EDT THU MAR 24 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-251930-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
318 PM EDT THU MAR 24 2016
...A FEW STRONG TO SEVERE STORMS POSSIBLE ON FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TODAY AND
TONIGHT ACROSS NORTHEAST FLORIDA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH EARLY NEXT WEEK
ASSOCIATED WITH A MEANDERING FRONTAL BOUNDARY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 24, 7:43 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
843 PM EDT THU MAR 24 2016
GAZ132>135-149-250130-
JEFF DAVIS GA-BACON GA-APPLING GA-ATKINSON GA-COFFEE GA-
843 PM EDT THU MAR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING...NORTHERN
ATKINSON...JEFF DAVIS...NORTHWESTERN BACON AND COFFEE COUNTIES UNTIL
930 PM EDT...
AT 842 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM PRIDGEN TO NEAR WILLACOOCHEE. MOVEMENT WAS EAST
AT 35 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
DOUGLAS...HAZLEHURST...PEARSON...WILLACOOCHEE...BROXTON...AMBROSE...GRAHAM...
NICHOLLS...WEST GREEN...SNIPESVILLE...PRIDGEN AND DENTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANGAGEMENT
LAT...LON 3196 8242 3147 8256 3147 8263 3131 8263
3125 8304 3128 8303 3133 8306 3136 8310
3142 8314 3147 8313 3156 8306 3161 8306
3166 8300 3179 8299 3178 8287 3192 8268
3193 8262 3196 8255 3195 8249 3197 8248
TIME...MOT...LOC 0042Z 259DEG 28KT 3172 8291 3131 8300
GUILLETSpecial weather statement, Mar 24, 7:56 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
856 PM EDT THU MAR 24 2016
FLZ020>022-GAZ150-162>164-250145-
COLUMBIA FL-HAMILTON FL-SUWANNEE FL-CHARLTON GA-CLINCH GA-ECHOLS GA-
WARE GA-
856 PM EDT THU MAR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SUWANNEE...COLUMBIA...
CENTRAL WARE...NORTHWESTERN CHARLTON...CLINCH AND ECHOLS COUNTIES
UNTIL 945 PM EDT...
AT 856 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF DU PONT TO 7 MILES EAST OF
DOWLING PARK. MOVEMENT WAS EAST AT 40 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...LIVE OAK...JASPER...HOMERVILLE...JENNINGS...WHITE SPRINGS...
FARGO...ARGYLE...STATENVILLE...SUWANNEE SPRINGS...SUWANNEE RIVER STATE
PARK...DU PONT...WELLBORN...CROSSROADS...BELMONT...BLUE SPRINGS...
LURAVILLE...WINFIELD...SUWANNEE VALLEY AND MAYDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANGAGEMENT
LAT...LON 3063 8314 3080 8313 3081 8310 3085 8309
3085 8301 3087 8297 3110 8297 3118 8227
3058 8242 3058 8246 3046 8246 3009 8255
3007 8307 3011 8312 3010 8321 3026 8325
3039 8317 3042 8322 3059 8326 3063 8329
TIME...MOT...LOC 0056Z 260DEG 33KT 3113 8290 3023 8311
GUILLETLocal storm report, Mar 24, 8:27 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
927 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST HOMERVILLE 31.04N 82.75W
03/24/2016 M44 MPH CLINCH GA AWOS
&&
AWALKERSpecial weather statement, Mar 24, 8:32 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
932 PM EDT THU MAR 24 2016
GAZ134>136-150>152-250215-
WAYNE GA-BRANTLEY GA-BACON GA-APPLING GA-PIERCE GA-WARE GA-
932 PM EDT THU MAR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR PIERCE...SOUTHEASTERN APPLING...
NORTHWESTERN BRANTLEY...NORTHERN WARE...BACON AND WESTERN WAYNE
COUNTIES UNTIL 1015 PM EDT...
AT 931 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ALMA TO NEAR MANOR. MOVEMENT WAS EAST AT 30
MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
WAYCROSS...ALMA...BLACKSHEAR...PATTERSON...SCREVEN...ODUM...OFFERMAN...
BRISTOL...DIXIE UNION...PEBBLE HILL...JAMESTOWN...BOGGY BAY...NEW LACY AND
NEEDHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANGAGEMENT
LAT...LON 3175 8194 3119 8208 3113 8264 3161 8252
TIME...MOT...LOC 0131Z 258DEG 28KT 3155 8247 3114 8259
GUILLET
Special weather statement, Mar 24, 8:42 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
942 PM EDT THU MAR 24 2016
FLZ020>024-030-GAZ150-152-162>165-250230-
INLAND NASSAU FL-BAKER FL-UNION FL-COLUMBIA FL-HAMILTON FL-
SUWANNEE FL-CHARLTON GA-CLINCH GA-BRANTLEY GA-INLAND CAMDEN GA-
ECHOLS GA-WARE GA-
942 PM EDT THU MAR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION...BAKER...
EASTERN HAMILTON...NORTHEASTERN SUWANNEE...NORTHWESTERN NASSAU...
NORTHERN COLUMBIA...SOUTHERN BRANTLEY...SOUTHERN WARE...CHARLTON...
SOUTHEASTERN CLINCH...SOUTHEASTERN ECHOLS AND NORTHWESTERN CAMDEN
COUNTIES UNTIL 1030 PM EDT...
AT 942 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BOGGY BAY TO NEAR BELMONT TO 7 MILES
NORTHEAST OF OBRIEN. MOVEMENT WAS EAST AT 40 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...HILLIARD...FOLKSTON...NAHUNTA...WHITE SPRINGS...FARGO...STEPHEN
FOSTER STATE PARK...TAYLOR...MACCLENNY...HOMELAND...GLEN ST. MARY...RACE
POND...WELLBORN...WAYNESVILLE...BELMONT...WINFIELD...SUWANNEE VALLEY...
BRAGANZA...OLUSTEE AND SANDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANGAGEMENT
LAT...LON 3115 8256 3123 8176 3116 8178 3117 8176
3044 8198 3008 8226 3022 8290
TIME...MOT...LOC 0142Z 270DEG 33KT 3115 8245 3044 8264 3008 8283
GUILLETSpecial weather statement, Mar 24, 9:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1001 PM EDT THU MAR 24 2016
FLZ021-022-030-035-036-250230-
ALACHUA FL-GILCHRIST FL-UNION FL-COLUMBIA FL-SUWANNEE FL-
1001 PM EDT THU MAR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR UNION...SOUTHEASTERN SUWANNEE...
GILCHRIST...SOUTHERN COLUMBIA AND NORTHWESTERN ALACHUA COUNTIES UNTIL
1030 PM EDT...
AT 1001 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WATERTOWN TO 6 MILES NORTHWEST OF MANATTEE
ROAD. MOVEMENT WAS EAST AT 40 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...TRENTON...LAKE BUTLER...BELL...WORTHINGTON SPRING...
ICHETUCKNEE SPRING...COLUMBIA...ALACHUA...HIGH SPRINGS...FORT WHITE...
WORTHINGTON SPRINGS...GROVES...UPLAND PINES...PALESTINE COMMUNITY...LULU...
PROVIDENCE...NEWBERRY...LA CROSSE...JOHNSTOWN AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANGAGEMENT
LAT...LON 2976 8295 2980 8292 2981 8293 2983 8289
2988 8287 2990 8290 2989 8292 2993 8292
3019 8273 3008 8224 2996 8233 2992 8241
2988 8238 2954 8263 2954 8265 2956 8266
2956 8275 2958 8278 2959 8296
TIME...MOT...LOC 0201Z 270DEG 39KT 3014 8260 2961 8297
GUILLETEvent by event
4 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Alachua
- When
- March 24, 9:25 PM EST
- Where
- Alachua County, 1.39 mi ENE of Micanopy
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 29.510, -82.260
Central dispatch reported branches and trees down near Micanopy. Cost of damage was unknown but estimated.
Thunderstorm Wind, Alachua
- When
- March 24, 9:32 PM EST
- Where
- Alachua County, East Alachua
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 29.780, -82.480
Tree were blown down in Alachua. The cost of damage was unknown but estimated for the event to be included in Storm Data.
Funnel Cloud, Alachua
- When
- March 24, 9:40 PM EST
- Where
- Alachua County, 2.75 mi NE of Archer Flying Ten Ar
- Reported by
- Public
- Coordinates
- 29.650, -82.490
A possible funnel cloud was reported 4 miles west of I-75 toward Newberry.
Thunderstorm Wind, Alachua
- When
- March 24, 9:45 PM EST
- Where
- Alachua County, 1.38 mi S of Phifer
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 29.680, -82.370
A large branch fell through a roof and into the living room of a residence in Gainesville. No injuries were reported. Other large branches were reported down in the city of Gainesville. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.
Thunderstorm Wind, Duval
- When
- March 24, 10:15 PM EST
- Where
- Duval County, 0.6 mi W of Baldwin
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 30.300, -81.980
A tin roof was peeled off the main residence. Five barns were destroyed by a possible downburst. Cost of damage was unknown but estimated.
Lightning, Flagler
- When
- March 25, 12:24 AM EST
- Where
- Flagler County, Palm Coast
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 29.570, -81.210
A transformer was struck by lightning in Palm Coast. Power outages occurred in the area. The cost of damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Alabama, March 24, 2016$202,000 · EF0 · 28 events
- Damaging Wind in Florida, March 24, 2016$145,000 · 60 kt wind · 1 event
- Flooding and Hail in Florida, March 24 to 28, 2016$57,000 · 1 in hail · 20 events
- Tornadoes and Damaging Winds in Indiana, March 24, 2016$75,000 · EF0 · 13 events
- Tornado in Michigan, March 24, 2016$100,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in Florida, March 24, 2016$60,000 · 3 events
- Tornado and Damaging Winds in Louisiana, March 24, 2016$12,000 · EF1 · 3 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 24, 201661 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24 to 27, 20169 events
- Damaging Winds in Louisiana, March 24, 201652 kt wind · 8 events
- Damaging Winds and Lightning Strike in Texas, March 24, 2016$10,000 · 56 kt wind · 7 events
- Damaging Winds in Arkansas, March 24, 201656 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622115, 622116, 622113, 622117, 622114, 622121.